Skip to main content
News

When Vaccination Leads to Hospitalization


February 15, 2016

 

Pneumococcal vaccines caused unusually severe local and systemic inflammatory reactions in patients with cryopyrin-associated periodic syndromes (CAPS), according to a recently published case series.

Investigators administered pneumococcal vaccines to 7 individuals with CAPS, a rare hereditary condition marked by gene mutations that activate the NLRP3 inflammasome, which ultimately leads to the over-production of pro–interleukin-1β (IL-1β). 

The first patient, a 43-year-old woman, developed localized swelling, redness, and pain at the vaccine injection site. Over the course of several days, she developed fever, sweating, nausea and vomiting, a severe headache, and a bright red rash on the arm where the vaccine was administered. She eventually ended up hospitalized for 18 days with what was believed to be viral meningitis. The rash on her arm was still visible upon discharge.

The second patient was a 20-year-old woman who suffered slight swelling, a rash, and pain at the injection site within hours of being vaccinated. The rash eventually spread down her arm and became increasingly uncomfortable. She developed a fever and was hospitalized for 13 days with cellulitis of the vaccinated arm. The rash had nearly resolved upon hospital discharge.

Vaccination of five additional patients caused similar localized inflammation at the injection site. The first six patients, who received canakinumab (a monoclonal antibody that specifically blocks IL-1β) at the time of vaccination, remained in stable remission. The seventh patient did not receive immunosuppression and continued to suffer daily flare-ups of the adverse reactions.

The researchers looked for possible explanations for the inflammatory responses, but all paths led back to the presence of CAPS. For example, they noted that pneumococcal vaccination has proven safe in individuals with autoimmune diseases, in whom local or systemic reactions are rare. The reactions were caused by vaccines produced by three different manufacturers, and the researchers couldn’t trace the reactions to a specific vaccine preservative or adjuvant. Four of the reactions occurred during concomitant administration of canakinumab and two reactions occurred 15 days after the last canakinumab injection. The reaction in the seventh patient was unrelated to canakinumab administration. Additionally, some of the patients had received other types of vaccinations without incident.

“The risk of adverse vaccine reactions must clearly be weighed against the risk of pneumococcal infections,” said study lead author Dr. Ulrich Walker, of the department of rheumatology at Unispital Basel in Switzerland. “CAPS patients should be more closely monitored after vaccination.”

The study did not receive industry support. It was published in the journal Arthritis & Rheumatology.

 

—Dan Cook

 

Reference:

1. Walker UA, Hoffman HM, Williams R, Kuemmerle-Deschner J, Hawkins PN. Brief report: Severe inflammation following vaccination against Streptococcus pneumoniae in patients with cryopyrin-associated periodic syndromes. Arthritis Rheumatol. 2016;68(2):516-520.

Back to Top